Bleomycin lung toxicity

Radswiki et al.

Bleomycin lung toxicity is an uncommon but recognised complication that can occur with the chemotherapeutic drug bleomycin.

Bleomycin

Bleomycin is an antitumour antibiotic which was initially isolated from a strain of Streptomyces verticillus in 1966. It is commonly used (either alone or in combination with other chemotherapeutic agents) in the treatment of squamous cell carcinomas (of the head and neck, cervix, and vagina), testicular cancer, and Hodgkin lymphoma.

Bleomycin-induced lung injury usually occurs in 3-18% of treated patients (this figure will vary dependent on detection method used), although there is a marked increased risk if the total cumulative dose is more than 450 units.

The risk of developing lung injury is increased in the elderly and in patients receiving oxygen therapy, with a history of prior thoracic irradiation, or in whom therapy is re-instituted within 6 months of discontinuation.

CT

On HRCT chest it can manifest in several patterns that include:

The prognosis is poor, with most patients dying of respiratory failure within 3 months of onset of symptoms.

Share article

Article information

rID: 12762
System: Chest
Section: Gamuts
Synonyms or Alternate Spellings:
  • Bleomycin induced lung toxicity
  • Bleomycin toxicity
  • Bleomycin pulmonary toxicity (BPT)
  • Bleomycin pulmonary toxicity

Support Radiopaedia and see fewer ads

Cases and figures

  • Drag
    Case 1
    Drag here to reorder.
  • Updating… Please wait.
    Loadinganimation

    Alert accept

    Error Unable to process the form. Check for errors and try again.

    Alert accept Thank you for updating your details.